Muscle weakness is now recognized as an uncommon though serious complication of steroid therapy, with most of the synthetic adrenal corticosteroids in clinical use. Although biopsies have shown structural changes in some of the reported cases of steroid-induced weakness,1-4 this case provides the only example known to us in which necropsy afforded the opportunity for extensive study of multiple muscle groups. The case described in this paper is that of an older man who developed disabling muscular weakness while receiving a variety of steroids for a refractory anemia.
Report of Case
This patient was a 65-year-old white male accountant who entered the New York Hospital for his fourth and terminal admission on June 26, 1959, because of disabling weakness and general debility.In 1953 the patient developed an unexplained anemia for which 15 blood transfusions were given over a period of 4 years. Splenomegaly was first noted
HAGSTROM JWC, ROSEMAN DM, ELLIS JT. Debilitating Muscular Weakness and Steroid TherapyA Case with Detailed Clinical and Pathological Studies. Arch Neurol. 1961;5(1):60–67. doi:10.1001/archneur.1961.00450130062008
Customize your JAMA Network experience by selecting one or more topics from the list below.